Wyoming, 2021

Hail in Wyoming, June 13, 2021

June 13, 2021 · NWS CYS · 5 events in 2 counties and zones

Severe thunderstorms moved across portions of Goshen and Laramie Counties producing hail stones up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across portions of Goshen and Laramie Counties producing hail stones up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 2:17 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 13, 2:17 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
317 PM MDT Sun Jun 13 2021

.UPDATE...
Issued at 314 PM MDT Sun Jun 13 2021

Severe Thunderstorm Watch 268 has been issued for southeast
Wyoming and Nebraska Panhandle through 04Z tonight. Updates have
been sent.

&&

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sun Jun 13 2021

Forecast challenges deal with severe thunderstorms today.
Currently...thunderstorms developing along the Laramie Range this
afternoon. Surface trough lays from near Cheyenne to Torrington
with moist southeasterly upslope flow in the lower layers. Cold
front being analyzed across central South Dakota back into
northeastern Wyoming. SPC Mesoanalysis showing EMC RAP surface
based CAPE around 5000 J/KG out in the Panhandle and around 2500
J/KG where the storms are forming on the Laramie Range. Still
some small capping across southeast Wyoming with around 50 J/KG
convective inhibition. Main limiting factor right now is lack of
shear.

Later this afternoon...northern front drops south into the
northern Panhandle and Converse County in east central Wyoming.
Sfc to 6km shear increases to 35kts across the northern Panhandle
to around 50kts down here near Cheyenne. HRRR and NAMNEST short
term guidance forecasting showers blossoming along the front as it
slowly drops south southwestward into the southern Panhandle and
southeast Wyoming plains. Could be a long show tonight as both
models continue showers and storms through 09Z.

SPC showing a Day 2 Marginal Risk area for the Nebraska Panhandle
for Monday afternoon. Latest guidance showing no PoPs over that
area for Monday. But with dewpoints in the 60s...surface boundary
in the Panhandle and a weak upper southwest dropping
shortwave...decided to add low chance PoPs for the Panhandle. and

.LONG TERM...(Monday night through Saturday)
Issued at 323 AM MDT Sun Jun 13 2021

Monday, the moisture sticks around the Nebraska panhandle with
PWATs around 1.00 in through the afternoon. Daytime heating will
still be strong with the upper-level ridge holding strong over
northwest Wyoming, so the panhandle is still conducive to
thunderstorms, but confidence is lower for Monday's convection.

Tuesday, the ridge begins to erode, turning our winds back to
westerly/southwesterly, advecting warmer, drier air into southeast
Wyoming and western Nebraska. Afternoon highs for Tuesday and
Wednesday are in the 90s to 100 degrees for some areas with
humidities dropping to the teens and lower 20s. Winds should
remain between 5 and 15 knots, but with the temperatures being so
high and the air being so dry, there is still elevated fire
weather conditions.

Finally Thursday we begin to see a downward trend in temperatures
as winds turn northwesterly. Afternoon highs are still expected to
be in the 80s to lower 90s through the weekend though, with
overnight lows in the 50s and 60s. Next chance of precipitation
after Monday will be Friday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Jun 13 2021

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Cheyenne from
21Z to 03Z. Wind gusts to 22 knots at Laramie and Cheyenne until
03Z.

Nebraska TAFS...VFR. Thunderstorms in the vicinity from 21Z to
07Z. Wind gusts to 28 knots at Alliance, Scottsbluff and Sidney
until 02Z.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Sun Jun 13 2021

High pressure over the Rockies will keep temperatures above normal
and very dry humidity over the next several days. Increasingly
warmer temperatures and single digit afternoon humidities from the
Laramie Range west. Until fuels are turned over to YES on rapid
fire spread...fire weather conditions will remain below critical
levels. A windy day expected Wednesday into Thursday across Carbon
and Albany Counties....with afternoon humidity in the single
digits.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...GCC
LONG TERM...LK
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 13, 3:25 AM MST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
425 AM MDT Sun Jun 13 2021

WYZ104-105-109>115-141030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
425 AM MDT Sun Jun 13 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Very warm temperatures and dry conditions will maintain elevated
fire weather concerns.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Very warm temperatures and dry conditions will maintain elevated
fire weather concerns.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
141030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
425 AM MDT Sun Jun 13 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Chances of showers and strong to briefly severe thunderstorm
Sunday afternoon through late Sunday night.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 13, 12:49 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
149 PM MDT Sun Jun 13 2021

WYZ116-117-132030-
South Laramie Range WY-South Laramie Range Foothills WY-
149 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LARAMIE COUNTY UNTIL
230 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horse Creek, or 23 miles east of Laramie, moving northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Laramie County.

LAT...LON 4134 10526 4141 10527 4154 10509 4138 10496
TIME...MOT...LOC 1948Z 236DEG 9KT 4141 10516

Rubin
Special weather statement, Jun 13, 1:44 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
244 PM MDT Sun Jun 13 2021

WYZ106-116-117-132115-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-
244 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 315 PM
MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 28 miles northeast of Laramie, moving north at 20
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Iron Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4151 10507 4152 10530 4184 10534 4182 10498
TIME...MOT...LOC 2044Z 183DEG 17KT 4160 10518

Hammer
Special weather statement, Jun 13, 2:12 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
312 PM MDT Sun Jun 13 2021

WYZ106-115>117-132145-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
312 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baldy Peak, or 17 miles northeast of Laramie. This storm was nearly
stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baldy Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4145 10551 4161 10552 4165 10522 4144 10522
TIME...MOT...LOC 2112Z 263DEG 2KT 4154 10542

Hammer
Special weather statement, Jun 13, 2:31 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
331 PM MDT Sun Jun 13 2021

WYZ106>108-132200-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
331 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 400 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chugwater, or 20 miles south of Wheatland, moving northeast at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 50 and
65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4174 10496 4201 10479 4184 10448 4173 10464
      4166 10476
TIME...MOT...LOC 2131Z 210DEG 13KT 4177 10482

Hammer
Special weather statement, Jun 13, 2:57 PM MST, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Sun Jun 13 2021

WYZ107-108-132230-
East Platte County WY-Goshen County WY-
357 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND EASTERN
PLATTE COUNTIES UNTIL 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Slater, or 21 miles southeast of Wheatland, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Yoder, Veteran and Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4189 10476 4209 10435 4182 10423 4176 10470
TIME...MOT...LOC 2157Z 247DEG 17KT 4185 10465

Hammer
Special weather statement, Jun 13, 3:31 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
431 PM MDT Sun Jun 13 2021

WYZ108-132300-
Goshen County WY-
431 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN COUNTY UNTIL
500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Veteran, or 16 miles west of Torrington, moving north
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Laramie National Historic Site and Veteran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4193 10442 4194 10455 4221 10456 4207 10424
TIME...MOT...LOC 2231Z 179DEG 7KT 4200 10449

Hammer

The radar

The Cheyenne radar (KCYS), 107 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Goshen

When
June 13, 3:57 PM MST
Where
Goshen County, 6.68 mi SW of Lingle
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.070, -104.440

Hail, Laramie

When
June 13, 4:14 PM MST
Where
Laramie County, 4.37 mi ESE of Gun Barrel
Measured
1 in hail
Reported by
Public
Coordinates
41.420, -104.270

Hail, Laramie

When
June 13, 5:10 PM MST
Where
Laramie County, 4.03 mi NNW of Arcola
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.150, -104.500

Hail, Laramie

When
June 13, 5:17 PM MST
Where
Laramie County, 3.9 mi WSW of Carpenter
Measured
1.75 in hail
Reported by
Public
Coordinates
41.030, -104.440

Hail, Laramie

When
June 13, 5:20 PM MST
Where
Laramie County, 4.32 mi SW of Hillsdale
Measured
1.75 in hail
Reported by
Public
Coordinates
41.160, -104.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955704, 955706, 955707, 955708, 955709.